advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Clearwater, Florida, USA:

My 10 year daughter has had approximately 8-9 seizures in the last 4-5 years. At the start, she was not diabetic, nothing could be physically found to be wrong. After the first 2 seizures, she was put on Tegretol [an anti-seizure medication] because of a perceived seizure disorder, or at least a sensitivity to them. Later she developed diabetes.

During all of this, she had difficulty in school. As she had been seizure free, we stopped the Tegretol. She did much better in school. She typically runs on the high side, and recently we were told to start mixing Humalog with NPH. Since then, she has had 2 seizures. How low does blood sugar need to be to cause a seizure? During the seizure prior to the last, I measured it and it was in the high 50s. The last one it was around 80 well into the seizure. The problem I am facing is, as I do not want her to start Tegretol again, is how does one convince the doctors it is diabetic, or if it is seizures or a combination of the two? I find it interesting that all the seizures have always occurred when her blood sugar was not high, in other words, it was 80 or below. My understanding is the rate of falling can cause a seizure, as well as it naturally goes up during a seizure. Help! How do I get people (doctors) to work together open-mindedly?

Answer:

This is a difficult problem. The fact that the numbers were as low as you describe, makes me think maybe hypos. 80 will not cause a seizure, 50 very unlikely. Maybe 40, but again not likely. So, you don't have confirmatory data. Could a 50 mix with an underlying seizure disorder: maybe, but I'm not an expert here. Sounds like you need more data.

PS: it is difficult for the doctors too, to sort it out.

LD

DTQ-19990520083016
Original posting 13 Aug 1999
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.